Key result
Discontinuation of dual antiplatelet therapy shortly after drug-eluting stent placement resulted in subacute stent thrombosis, myocardial infarction, and subsequent massive perioperative bleeding.
Case Report (n=1)
No
Discontinuation of DAPT shortly after DES placement for non-cardiac surgery can lead to life-threatening stent thrombosis, and bridging with unfractionated heparin is an insufficient safeguard against platelet thrombosis.
Early DAPT discontinuation after recent DES may precipitate stent thrombosis in surgery; leaves open optimal perioperative bridging strategies.
We report a patient who developed drug-eluting stent (DES) thrombosis induced by discontinuation of dual antiplatelet therapy (DAPT) and subsequently had a massive surgical site bleed caused by restarting heparin and DAPT during the perioperative period. An 85-year-old man visited a local hospital owing to complaints dyspnea. He was diagnosed with laryngeal cancer and was scheduled for a total laryngectomy. Preoperative examinations showed an anteroseptal myocardial infarction. A DES was placed at segment 6 of the coronary artery and DAPT was initiated 27 days before surgery. After admission to our hospital, DAPT was replaced with unfractionated heparin. On the operation day, heparin was discontinued, and a tracheotomy, total laryngectomy and right hemi-thyroidectomy were performed. While recovering from anesthesia, ischemic ST elevation appeared. Cardiac catheterization revealed complete obstruction of the DES by a white thrombus. After recanalization, heparin and DAPT were restarted, and bleeding occurred. The next day, total blood loss was 2755 mL and surgical hemostasis was performed. Because his serum creatine kinase value was elevated at the cessation of heparin, anticoagulation by unfractionated heparin could not have prevented platelet thrombosis. Therefore, we should performed the tracheostomy to secure the patient's airway under DAPT or only aspirin therapy a month after the DES implantation, and performed the laryngectomy and right hemi-thyroidectomy five months after the first surgery. This case is serious warnings of perioperative major adverse cardiac events induced by discontinuation of DAPT; unfractionated heparin was an insufficient safeguard against platelet thrombosis, and perioperative massive bleeding induced by restarting antiplatelet and anticoagulation therapy. In addition, a series of human errors, which the cardiologist chosen DES regardless of scheduled total larygectomy, the discontinuation of antiplatelet therapy shortly after a DES placement, and the surgical staffs failed to share the elevated serum CK and CK-MB values, caused life-threatening complications.
No takes yet. Share an insight, caveat, or question.
Toyama et al. (2015) conducted a case report in Myocardial infarction and drug-eluting stent thrombosis (n=1). Discontinuation of dual antiplatelet therapy was evaluated. Discontinuation of dual antiplatelet therapy shortly after drug-eluting stent placement resulted in subacute stent thrombosis, myocardial infarction, and subsequent massive perioperative bleeding.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: